New York, 2003

Hail in New York, July 24, 2003

July 24, 2003 · NWS BUF · 5 events in 4 counties and zones

Thunderstorms during the afternoon hours produced hail of three-quarters to an inch in diameter. Hail was reported in Mayville, Ripley, Gaines, Lockport and East Amherst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms during the afternoon hours produced hail of three-quarters to an inch in diameter. Hail was reported in Mayville, Ripley, Gaines, Lockport and East Amherst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 24, 1:36 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 24, 1:36 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
236 PM EDT THU JUL 24 2003

UPPER AIR VORT AND SFC FRONTAL SYSTEM HAVE ONCE AGAIN PRODUCED
SHOWERS AND THUNDERSTORMS ACROSS REGION. STORMS THIS AFTERNOON HAVE
PRODUCED SPOTTY HEAVY RAINFALL AND SOME SMALL HAIL...BUT FLOODING IS
NOT MUCH OF A PROBLEM IN MOST AREAS DUE TO SOME STORM MOTION TODAY.

I EXPECT SHOWERS TO DIMINISH THIS EVENING WITH THE LOSS OF DAYTIME
HEATING AND WEAKENING UPPER DYNAMICS. I WILL INCLUDE AN EVENING
PERIOD FOR THOSE AREAS THAT WILL BE AFFECTED BY SHOWERS.

HIGH PRESSURE WITH DRIER AIR BUILDS INTO REGION FRIDAY THROUGH
SATURDAY. TEMPS SHOULD REBOUND TO NEAR NORMAL READINGS FRIDAY AND
ABOVE NORMAL ON SATURDAY. INCREASING HUMIDITY AND A APPROACHING
FRONTAL SYSTEM SHOULD PRODUCE SHOWERS AND THUNDERSTORMS SATURDAY
NIGHT AND SUNDAY. THE NEW GFS HAS SLOWED THE FRONT SOMEWHAT FROM
YESTERDAY. CHC POPS WILL BE USED FOR BOTH PERIODS NOW.

XTENDED...FAIR WEATHER EXPECTED MON AND TUE. CHC SHOWERS ON
WEDNESDAY. TEMPERATURES REMAIN SLIGHTLY BELOW NORMAL FOR LATE JULY.

.BUF...NONE.
Hazardous weather outlook, Jul 24, 4:08 AM EST, 12 hours 2 minutes before
NYZ001>008-010>014-019>021-085-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
508 AM EDT THU JUL 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/.

In the hours before

Local storm report, Jul 24, 10:25 AM EST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1125 AM EDT THU JUL 24 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 AM    GRANBY CENTER             NY   WIND DAMAGE
07/24/03   OSWEGO                         TREES AND WIRES DOWN
                                          REPORTED BY LAW ENFORCEMENT
                                          DISPATCH

SL

The radar

The Buffalo radar (KBUF), 9 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Erie

When
July 24, 4:10 PM EST
Where
Erie County, East Amherst
Measured
0.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.017, -78.683

Hail, Chautauqua

When
July 24, 4:45 PM EST
Where
Chautauqua County, Mayville
Measured
0.88 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.250, -79.500

Hail, Niagara

When
July 24, 4:52 PM EST
Where
Niagara County, Lockport
Measured
0.88 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.167, -78.700

Hail, Chautauqua

When
July 24, 5:30 PM EST
Where
Chautauqua County, Ripley
Measured
0.88 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.267, -79.700

Hail, Orleans

When
July 24, 6:05 PM EST
Where
Orleans County, Gaines
Measured
0.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.283, -78.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375579, 5375580, 5375581, 5375582, 5375583.